Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 18, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 18, 2021, 2:06 PM MDT for Prowers County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:06 PM MDT (20:06 UTC)
Expired
Jul 18, 2021, 2:30 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 171 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS85 KPUB 182006
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Sun Jul 18 2021
 
COZ098-182030-
Lamar Vicinity/Prowers County CO-
206 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a developing cluster of 
strong thunderstorms across southwestern Prowers County. Movement 
was south at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Prowers County.

LAT...LON 3765 10228 3765 10269 3805 10267 3786 10225
TIME...MOT...LOC 2005Z 343DEG 5KT 3768 10247 3795 10262 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:26 AM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 11:26 AM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Sun Jul 18 2021

.SHORT TERM...(Today and tonight)
Issued at 351 AM MDT Sun Jul 18 2021

Currently...A few clouds linger across the far eastern plains early
this morning, remnants from nocturnal convection. Otherwise, mostly
clear skies with temperatures as of 3 am in the 50s for the high
valleys, and mid 50s to upper 60s across the plains.

Today and tonight...Mid and upper high pressure will remain over the
region through the short term, with the center slipping to the north
today to the junction of UT, WY and CO. This will keep light
northerly steering winds in place, while gradually shunting the
available atmospheric moisture to the south and west. There will be
enough moisture available, however, for another round of aftn and
evening showers and thunderstorms, mainly tied to the higher terrain
with some bleed over across the I-25 corridor by late aftn and early
eve.

The highest CAPE values, 2000-2500 j/kg, and best 0-6 km bulk shear
values, 30-40 kt, will be found along the CO/KS border late this
aftn into the evening, and SPC has pushed the Marginal area for
severe weather into Kiowa County. Hi-res models do indicate a wave
of convection pushing south-southeast across the far eastern plains
tonight between 02z and 04z, so this may be another night where
convection will linger across the far east until close to midnight.

The main threats today will be periods of moderate to even heavy
rainfall from slow moving storms that might develop over or near
area burn scars, since steering flow is light and from the north.
Later tonight, storms may become strong to severe across the eastern
plains, with potential 1 to 1.5 inch hail and wind gusts up to 60
mph.

As for temps, expect highs today in the 80s for the high valleys,
and mid 80s to mid 90s for the plains. Minimum temperatures tonight
will drop into the 50s for the high valleys, and mid 50s to mid 60s
for the plains. Moore

.LONG TERM...(Monday through Saturday)
Issued at 351 AM MDT Sun Jul 18 2021

Upper high builds and expands northward over the Rockies which
shifts the monsoon plume westward.  Best chances for thunderstorms
will be along the Continental Divide but some of the CAMs models are
suggesting some isolated activity over the I-25 corridor and
adjacent plains where easterly flow will help maintain some higher
dew points and CAPE. For now will keep the higher pops farther
west with isolated chances extending eastward into the I-25
corridor and southern portions of the far eastern plains. CAPE
could be high enough to support a hail risk with any storms out
east, but the question will be whether we have enough forcing for
thunderstorm development across the plains as there are
considerable differences in the models in how this scenario plays
out.

Energy riding up the western side of the upper high will shift the
ridge axis eastward again with moisture plume shifting eastward
and invading the valleys and southeast mountains for Tuesday. With
steering currents more north to even northeasterly this may help
keep thunderstorms tied to the mountains, though can't rule out
the potential for isolated activity to spread into the adjacent
I-25 corridor due to thunderstorm outflows. Although potential for
flash flooding still looks low for our eastern mountain burn
scars, may have to watch our more vulnerable chalk cliffs region
as precipitable waters start to increase across western areas.

Best chance of thunderstorms looks to be on Wednesday as
recirculating moisture within the upper high covers all of our
mountains and portions of the I-25 corridor.  This could be the day
for a more increased risk for flash flooding on burn scars as weak
steering currents aloft will mean storms will be slow moving.
With precipitable waters increasing to around an inch over the
mountains, the main storm risks will be locally heavy rainfall.

A drying and warming trend sets in for late week into next weekend
as the upper high shifts westward again and drier air circulates
around the northern and eastern periphery of the upper high into
eastern and central CO. There will still be a risk for at least
isolated to scattered thunderstorms over the mountains each day
with best chances along the Continental Divide. Temperatures will
return to above normal levels, especially for eastern areas. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1124 AM MDT Sun Jul 18 2021

VFR conditions at all taf sites the next 24 hrs. Low risk of a
vcsh or vcts all terminals 21z-02z, though activity will in
general be more isolated and weaker today versus yesterday. Main
impact from any storms will be brief rainfall and gusty outflow
winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Jul 18, 11:38 AM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 18 2021

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the mountains today,
with isolated storms moving into the adjacent plains during the
afternoon. The main risks with thunderstorms will be locally heavy
rainfall, cloud to ground lightning and gusty erratic winds up to
50 mph.

One or two strong to severe thunderstorms will be possible across
the far eastern plains from mid-afternoon into the evening,
roughly along and east of a line stretching from Eads to Kim. The
main threats from these storms will be hail one to one and a half
inches in diameter, and wind gusts up to 60 mph.

Due to the light northerly steering flow today, any thunderstorms
that develop over or near area burn scars may be slow moving and
could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will remain in the forecast
through the period with the best chances over the mountains along
the Continental Divide. The southeast plains will trend towards a
drier and hotter pattern especially late week. The best chance
for more widespread thunderstorms may come on Wednesday when the
monsoon moisture plume aloft spreads back eastward into the
southeast mountains and I-25 corridor. The main risks with
thunderstorms each day will be locally heavy rainfall which could
cause flash flooding on burn scars. The day with the most
elevated concern for burn scar flash flooding appears to be
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/31

In the hours before

Local storm report, Jul 18, 9:18 AM MDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
918 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     HEAVY RAIN       7 ESE BOONE             38.20N 104.15W
07/18/2021  M2.10 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Special weather statement, Jul 18, 1:42 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Sun Jul 18 2021

COZ081-083-182000-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
142 PM MDT Sun Jul 18 2021

...SPECIAL WEATHER STATEMENT...

At 142 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Cripple Creek to near Victor.
Movement was south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northeastern
Fremont and south central Teller Counties.

LAT...LON 3853 10525 3857 10497 3871 10501 3866 10526
TIME...MOT...LOC 1942Z 006DEG 7KT 3863 10520 3868 10505

Cohen
Special weather statement, Jul 18, 2:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Sun Jul 18 2021

COZ098-182030-
Lamar Vicinity/Prowers County CO-
206 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a developing cluster of
strong thunderstorms across southwestern Prowers County. Movement
was south at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Prowers County.

LAT...LON 3765 10228 3765 10269 3805 10267 3786 10225
TIME...MOT...LOC 2005Z 343DEG 5KT 3768 10247 3795 10262

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBBent27 min
Jul 17, 6:16 PM MDTSpecial Weather StatementPUBEl Paso14 min
Jul 17, 6:25 PM MDTSpecial Weather StatementPUBBent20 min
Jul 17, 6:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 6:47 PM MDTSpecial Weather StatementPUBBent28 min
Jul 17, 6:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 17, 6:59 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 17, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
Jul 17, 7:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 17, 7:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 7:42 PM MDTSpecial Weather StatementPUBOtero18 min
Jul 17, 7:58 PM MDTSpecial Weather StatementPUBOtero32 min
Jul 17, 8:08 PM MDTSpecial Weather StatementPUBCrowley22 min
Jul 17, 8:30 PM MDTSpecial Weather StatementPUBOtero45 min
Jul 18, 1:42 PM MDTSpecial Weather StatementPUBTeller18 min
Jul 18, 1:51 PM MDTSevere Thunderstorm WarningPUBKiowa69 min
Jul 18, 2:15 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers75 min
Jul 18, 2:28 PM MDTSpecial Weather StatementPUBProwers32 min
Jul 18, 2:39 PM MDTSpecial Weather StatementPUBProwers21 min
Jul 18, 2:44 PM MDTSpecial Weather StatementPUBKiowa16 min
Jul 18, 3:05 PM MDTSpecial Weather StatementPUBKiowa10 min
Jul 18, 3:06 PM MDTSpecial Weather StatementPUB24 min
Jul 18, 3:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 18, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers46 min
Jul 18, 3:30 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:45 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 18, 4:10 PM MDTSpecial Weather StatementPUBBaca, Bent35 min
Jul 18, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 18, 4:30 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 18, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 18, 4:53 PM MDTSpecial Weather StatementPUBAlamosa37 min
Jul 18, 5:02 PM MDTSpecial Weather StatementPUBEl Paso, Las Animas, Pueblo43 min
Jul 18, 5:13 PM MDTSpecial Weather StatementPUB32 min
Jul 18, 5:26 PM MDTSpecial Weather StatementPUBBaca19 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.